North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 17, 2020

July 17, 2020 · NWS BIS · 27 events in 11 counties and zones

Thunderstorms developed early in the afternoon as a modest cold front pushed through the region along with an upper level short wave trough. Strong instability was noted over western and central North Dakota which led to severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed early in the afternoon as a modest cold front pushed through the region along with an upper level short wave trough. Strong instability was noted over western and central North Dakota which led to severe thunderstorm development. The largest hail was two inches in diameter, which occurred in Ward, McHenry, and Burleigh counties. The strongest thunderstorm wind gusts were estimated at 70 mph, which occurred in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 11:42 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 17, 11:42 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1242 PM CDT Fri Jul 17 2020

.UPDATE...
Issued at 1236 PM CDT Fri Jul 17 2020

Current forecast trending about as expected. Severe thunderstorm
watch for most of west central and central North Dakota till 8 pm
CDT.

UPDATE Issued at 853 AM CDT Fri Jul 17 2020

Latest (11z) RAP model sounding forecast shows the elevated mixed
layer cap eroding fully by 19z. HRRR cam model initiates
convection across the northwest and west central after 17z. So
current thinking remains in tact, that of convection beginning
around noon northwest, with initial storm mode super cells.

UPDATE Issued at 651 AM CDT Fri Jul 17 2020

Only minor changes were made with this update. The 12 UTC Bismarck
RAOB reveals steep midlevel lapse rates heralding the arrival of
the elevated mixed layer, along with notable moistening above the
surface near 850 mb, in line with model expectations.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Fri Jul 17 2020

Severe thunderstorms this afternoon and early evening are the main
focus of the forecast.

The 00 UTC Omaha, North Platte, and Topeka RAOBs sampled lowest
100-mb mean mixing ratios of 14-16 g/kg, which is associated with
the reservoir of lower 70s F dewpoints that have reached southern
SD as of 09 UTC. Surface pressure falls are beginning early this
morning over the Northern High Plains and it appears guidance is
on target with lifting this rich moisture north into ND today,
with afternoon dewpoints around 70 F if not a bit higher likely in
central ND. Meanwhile, the 00 UTC Riverton RAOB sampled steep
lapse rates on the order of 8 C/km in the 700-500 mb layer with
the elevated mixed layer which will advect into the region today
with southwest flow aloft ahead of a shortwave trough, which is
setting the stage for strong-extreme instability this afternoon
and early evening. The 00 UTC GFS displays a known bias of over-
mixing and drying the PBL on the west edge of the moist axis in
central ND this afternoon, and while the 00 UTC NAM may be a bit
too aggressive with PBL moisture and resultant instability, the
RAP/HRRR and other guidance match well with the aforementioned
upstream boundary layer mixing ratios and still advertise MLCAPE
on the order of 3500-4500 J/kg this afternoon. Flow aloft is not
forecast to be particularly strong, and in fact kinematics this
afternoon in central ND are sufficient but not anything to write
home about, which could at least initially restrain the expected
magnitude of this event to some extent.

By early to mid afternoon, guidance suggests a weak cool front and
associated wind shift will likely extend from northwest of Minot,
south across western or central sections of Lake Sakakawea, toward
the Dickinson and Hettinger vicinity. Forecast soundings suggest
MLCIN will be minimized between 20 and 22 UTC, aided with approach
of a middle and upper-level shortwave trough, with CAMS including
the 00 UTC HREF members and HRRR through its 08 UTC cycle closely
clustered in supporting convective initiation in this general area
west of the Highway 83 corridor. Given orthogonal orientation of
deep-layer shear vectors, veering winds with height, and effective
shear magnitudes of 30-40 kt within the expected thermodynamic
setting, discrete supercells are likely initially with a risk of
large to very large hail. Low-level shear is forecast to be weak
this afternoon with 0-1-km SRH less than 100 m2/s, but given the
presence of a discrete supercell in a strong-extreme CAPE setting
near a weakly baroclinic cool front, a tornado is possible.

The SPC Moderate Risk for this event is driven by wind potential,
which is dependent on upscale growth as most CAMs simulate. The
orthogonal nature of deep-layer wind fields to the north-south-
oriented cool frontal zone suggests that convection may maintain
some discrete character for a time, and perhaps even longer than
CAMs suggest. However, anvil-level storm relative flow vectors are
weak, and actually oriented northwest-southeast, and right-moving
supercell motion vectors are forecast to be out of the west-
southwest at around 10 kt initially, which suggests storms may be
slow to move off the initiating boundary. This, combined with the
potential for significant hydrometeor production in the rich low-
level moisture and very large bouyancy all suggests that eventual
amalgamation and upscale growth is possible. However, since there
are some competing factors to this scenario, it is worth noting
that the timing -- and thus location -- of the upscale growth is
more uncertain than it may seem based solely on CAMs, which have a
notoriously difficult time accurately simulating cold pool growth.
Thus, caution is advised in focusing too closely on the exact
placement of the Moderate Risk, though it stands to reason that
the highest organized damaging wind potential will indeed be east
of Highway 83 and particularly in the James River valley. Further
west, afternoon and early evening weaknesses in midlevel flow are
forecast to restrain both 0-3-km bulk shear magnitudes and BRN
shear values, both of which recent local research has revealed to
be important to our convective wind forecast verification. It is
not until this evening, when the low-level wind maximum increases
over the eastern Dakotas that 0-3-km bulk shear increases to near
30 kt and BRN shear values exceed 50 m2/s2, more favorable for an
organized damaging wind event. Forecast soundings in the James
River valley do show this setting, and also suggest DCAPE in the
1500 to perhaps 2000 J/kg range developing. If convection indeed
grows upscale -- and, importantly -- does not reach that favored
environment until that setting becomes established closer to and
after 00 UTC, then significant damaging winds are possible. That
is again what predicated the categorical Moderate Risk from SPC,
and the 00 UTC HREF consensus suggests the James River valley to
southeastern ND is favored for these elements coming together, but
mesoscale and even storm-scale trends will ultimately dictate the
organized damaging wind probability and its geographical centroid.
Thus, adjustments to the categorical Moderate Risk location may
be needed, though the probability of it being extended any further
west appears low given the aforementioned flow weaknesses and the
lower potential for upscale growth initially. Finally, note that
QLCS tornadoes will also be possible by evening once the low-level
flow and related SRH boosts occur after about 00 UTC, again so
long as sufficient upscale growth occurs, which is not a given.

Otherwise, given NBM-supported highs in the 90s F today and rich
surface moisture, heat index values will likely be in the 100 F
range in south central and southeastern ND, where we have issued a
Heat Advisory from 18 to 00 UTC today. Early-morning radar shows
convection in east central MT which should reach western ND around
12 UTC, and some CAMs suggest additional elevated convection could
develop through the morning owing to the low- and midlevel theta-e
advection. However, there is not much evidence at this hour that
would suggest it will contaminate the boundary layer heating and
moistening, as overnight guidance has actually more aggressively
extended the buoyant sector northward to the Canadian border than
earlier model cycles.

Finally, the severe-storm risk will likely end by midnight CDT, or
sooner if a bowing MCS indeed takes shape, but there will be a new
chance of showers and thunderstorms in the west late tonight as a
stronger upstream shortwave trough approaches along with a more
notable low- and midlevel cold frontal zone. Weak instability will
likely constrain the strength of any convection in the west.

.LONG TERM...(Saturday through Thursday)
Issued at 429 AM CDT Fri Jul 17 2020

A semi-active weather pattern will continue in the long term, with
the highest probability of convection coming Saturday with a short-
wave trough that could have sufficient instability and deep-layer
shear for isolated severe storms. Flow in the wake of that trough
is forecast to turn northwesterly, which will lead to a cooldown
and opportunity for embedded shortwave passages, which the 00 UTC
guidance suggests may be favored in the Monday or Tuesday time
frame. By late next week, it appears upper-level ridging could
build more strongly northward out of the southern and central
plains, turning flow aloft southwest and resulting in a warming
trend in our area, along with potential for ridge-riding
thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jul 17 2020

Main hazard to aviation will be thunderstorms this afternoon and
evening. We expect thunderstorms to develop in a northeast to
southwest line across west central north Dakota and move east.
KMOT-KBIS-KJMS will be impacted.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for
NDZ034>037-042-045>048-050-051.

&&

UPDATE...WAA
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...WAA
Hazardous weather outlook, Jul 17, 11:45 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1245 PM CDT Fri Jul 17 2020

NDZ022-023-025-034>037-042-045>048-050-051-181745-
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1245 PM CDT Fri Jul 17 2020 /1145 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely this afternoon and early evening
in central and parts of western North Dakota. The main threats
will be large hail up to two inches in diameter and damaging winds
up to 75 mph with potential supercell thunderstorms. A tornado or
two is also possible.

A chance of thunderstorms will also return to central North Dakota
late tonight, with a strong storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and early evening.

NDZ003>005-010>013-018>021-033-041-044-181745-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Stark-Hettinger-Adams-
1245 PM CDT Fri Jul 17 2020 /1145 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely this afternoon and early evening
in central and parts of western North Dakota. The main threats
will be large hail up to two inches in diameter and damaging winds
up to 70 mph with potential supercell thunderstorms. A tornado or
two is also possible.

A chance of thunderstorms will also return to central North Dakota
late tonight, with a strong storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and early evening.

NDZ001-002-009-017-031-032-040-043-181745-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
1245 PM CDT Fri Jul 17 2020 /1145 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms in far western North
Dakota this morning. A chance of thunderstorms will return to
western North Dakota late tonight, with a strong storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Jul 17, 11:44 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1244 PM CDT Fri Jul 17 2020

NDZ004-005-171830-
Bottineau ND-Rolette ND-
1244 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOTTINEAU AND WESTERN
ROLETTE COUNTIES UNTIL 130 PM CDT...

At 1244 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Lake Metigoshe State Park to 7 miles
northeast of Upham. Movement was east at 45 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Lake Metigoshe State Park around 1250 PM CDT.
  International Peace Garden around 105 PM CDT.
  Dunseith around 120 PM CDT.

Other locations impacted by these storms include Carbury, Shell
Valley, Omemee, Gardena, Thorne, Overly and Kramer.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4863 9992 4863 10087 4900 10069 4900 9968
TIME...MOT...LOC 1744Z 263DEG 39KT 4899 10045 4868 10065

EDWARDS
Special weather statement, Jul 17, 11:54 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1254 PM CDT Fri Jul 17 2020

NDZ011-171845-
Ward ND-
1254 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARD COUNTY UNTIL 145 PM
CDT...

At 1254 PM CDT, strong thunderstorms were located along a line
extending from 5 miles north of Foxholm to near Des Lacs to 8 miles
north of Makoti. Movement was east at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Des Lacs and Foxholm around 100 PM CDT.
  Minot Air Force Base around 110 PM CDT.
  Burlington around 115 PM CDT.
  Minot around 135 PM CDT.
  Surrey around 140 PM CDT.

Other locations impacted by these storms include Wolseth and Logan.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

LAT...LON 4845 10106 4837 10106 4837 10101 4815 10101
      4804 10111 4804 10190 4827 10186 4846 10170
TIME...MOT...LOC 1754Z 269DEG 27KT 4844 10155 4827 10165 4808 10176

EDWARDS

The radar

The Minot AFB radar (KMBX), 72 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

19 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Ward

When
July 17, 12:27 PM CST to 12:30 PM CST
Where
Ward County, 10.06 mi SSW of Berthold
Measured
1.75 in hail
Reported by
Public
Coordinates
48.180, -101.790

Thunderstorm Wind, Rolette

When
July 17, 12:49 PM CST to 12:52 PM CST
Where
Rolette County, 0.83 mi SSW of Rolette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.660, -99.840

Thunderstorm wind gusts to 60 mph were estimated by the Emergency Manager.

Hail, Rolette

When
July 17, 12:56 PM CST to 12:59 PM CST
Where
Rolette County, 0.83 mi SSW of Rolette
Measured
1 in hail
Reported by
Public
Coordinates
48.660, -99.840

Hail, Rolette

When
July 17, 1:00 PM CST to 1:02 PM CST
Where
Rolette County, 0.83 mi SSW of Rolette
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.660, -99.840

Hail, Ward

When
July 17, 1:07 PM CST to 1:09 PM CST
Where
Ward County, 1.15 mi NW of Minot
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.240, -101.300

Hail, Ward

When
July 17, 1:09 PM CST to 1:11 PM CST
Where
Ward County, 2.85 mi WNW of Surrey
Measured
1.75 in hail
Reported by
Public
Coordinates
48.240, -101.190

Thunderstorm Wind, Pierce

When
July 17, 1:21 PM CST to 1:24 PM CST
Where
Pierce County, 1.96 mi WNW of Rugby
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
48.380, -100.020

Hail, Ward

When
July 17, 1:25 PM CST to 1:28 PM CST
Where
Ward County, 1.15 mi NW of (Mot)minot Intl Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.280, -101.300

Hail, Ward

When
July 17, 1:25 PM CST to 1:27 PM CST
Where
Ward County, 4.72 mi SE of (Mib)minot Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
48.380, -101.300

Thunderstorm Wind, Pierce

When
July 17, 2:48 PM CST to 2:50 PM CST
Where
Pierce County, 7.22 mi SSW of Barton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.410, -100.250

Wind gusts to 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Pierce

When
July 17, 3:00 PM CST to 3:03 PM CST
Where
Pierce County, 4.86 mi S of Barton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.430, -100.180

Wind gusts to 60 mph were estimated by a trained spotter.

Hail, McHenry

When
July 17, 4:00 PM CST to 4:03 PM CST
Where
McHenry County, 0.69 mi S of Simcoe
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.160, -100.870

Hail, McLean

When
July 17, 4:31 PM CST to 4:36 PM CST
Where
McLean County, Ruso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.830, -100.930

Hail, McHenry

When
July 17, 4:37 PM CST to 4:40 PM CST
Where
McHenry County, 3.49 mi N of Velva
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.120, -100.940

Hail, McHenry

When
July 17, 4:48 PM CST to 4:51 PM CST
Where
McHenry County, 0.46 mi W of Anamoose
Measured
1.5 in hail
Reported by
Public
Coordinates
47.880, -100.240

Hail, McLean

When
July 17, 5:05 PM CST to 5:08 PM CST
Where
McLean County, 3.49 mi N of Mercer
Measured
1.25 in hail
Reported by
Public
Coordinates
47.530, -100.710

Hail, Sheridan

When
July 17, 5:20 PM CST to 5:23 PM CST
Where
Sheridan County, 1.46 mi NNE of McClusky
Measured
1.75 in hail
Reported by
Public
Coordinates
47.500, -100.440

Hail, Morton

When
July 17, 5:30 PM CST to 5:33 PM CST
Where
Morton County, 1.42 mi E of Mandan
Measured
1 in hail
Reported by
Public
Coordinates
46.830, -100.870

Hail, Burleigh

When
July 17, 5:40 PM CST to 5:43 PM CST
Where
Burleigh County, 3.73 mi NNW of Bismarck
Measured
1 in hail
Reported by
Public
Coordinates
46.850, -100.800

Thunderstorm Wind, Foster

When
July 17, 5:42 PM CST to 5:44 PM CST
Where
Foster County, Carrington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.450, -99.130

Wind gusts to 60 mph were reported by a trained spotter.

Hail, Burleigh

When
July 17, 5:48 PM CST to 5:50 PM CST
Where
Burleigh County, 2.92 mi NNW of Bismarck
Measured
0.88 in hail
Reported by
Public
Coordinates
46.840, -100.790

Hail, Burleigh

When
July 17, 5:55 PM CST to 5:58 PM CST
Where
Burleigh County, 5.23 mi W of Baldwin
Measured
2 in hail
Reported by
Public
Coordinates
47.020, -100.880

Hail, Burleigh

When
July 17, 6:15 PM CST to 6:17 PM CST
Where
Burleigh County, 0.94 mi E of Baldwin
Measured
1.5 in hail
Reported by
Public
Coordinates
47.030, -100.750

Hail, Stutsman

When
July 17, 6:42 PM CST to 6:45 PM CST
Where
Stutsman County, 9.41 mi NNW of Woodworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.280, -99.360

Thunderstorm Wind, Kidder

When
July 17, 8:00 PM CST to 8:03 PM CST
Where
Kidder County, 1.17 mi NW of Tappen
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.880, -99.640

Power lines were blown down.

Thunderstorm Wind, Stutsman

When
July 17, 8:15 PM CST to 8:18 PM CST
Where
Stutsman County, 0.47 mi W of Montpelier
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.700, -98.590

Wind gusts to 60 mph were reported by a COOP Observer.

Thunderstorm Wind, Stutsman

When
July 17, 8:40 PM CST to 8:43 PM CST
Where
Stutsman County, 9.56 mi NNW of Woodworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.280, -99.370

Wind gusts to 60 mph were reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908047, 908048, 908049, 908050, 908051, 908052, 908053, 908054, 908055, 908056, 908057, 908058, 908059, 908060, 908066, 908067, 908069, 908070, 908071, 908073, 908074, 908076, 908077, 908078, 908079, 908080, 908081.